Blog

/
20Jun2017

Ototoxicity and Hearing Loss

  • 1 Tags
  • 0 Comments

I promise to stop blogging about hearing loss and health very soon. However,
it’s such an important topic and we audiologists want to get the message out
there that more people need to get their hearing tested!

 

Many people never think about the fact that certain medications can damage the
ear resulting in hearing loss, tinnitus and vestibular (balance) disorders.
These drugs are ototoxic.

 

Tinnitus (ringing or buzzing in the ears) is often the first sign of damage to
the auditory system.

 

Medication induced hearing loss ranges from mild to profound and can be
temporary or permanent.

 

Up to 33% of adult patients have been reported to experience Ototoxicity while
taking amino glycoside antibiotics, with a 3% chance of the damage being
permanent.

 

There is a strong link between cancer treatments and hearing loss. Certain
chemotherapy medications can cause hearing loss. The chemotherapy agent,
cisplatin, for example causes Ototoxicity in as a many as 50% of patients.

Approximately 60% of children receiving platinum based chemotherapy
experience hearing loss.

 

Obviously, life saving medications are necessary. However, the ototoxic effects
can be minimized. A baseline hearing test should be performed before starting
potential ototoxic medications. Monitoring during treatment can let physicians
know at the first sign of damage and if appropriate the medication or its dosage
can be modified before damage is permanent.

 

In cases where the damage is permanent, the audiologist can propose treatment
plans to manage the hearing loss and/or tinnitus. Audiologists should be an
integral member of the team helping to improve the quality of life during and
after treatment.

COMMENTS